Minnesota, 2022

Hail and Damaging Wind in Minnesota, July 17 to 18, 2022

July 17 to 18, 2022 · NWS FGF · 5 events in 2 counties and zones

Isolated severe thunderstorms formed near Lake of the Woods during the overnight hours, producing large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms formed near Lake of the Woods during the overnight hours, producing large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 10:56 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 17, 10:56 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1156 PM CDT Sun Jul 17 2022

.UPDATE...
Issued at 1034 PM CDT Sun Jul 17 2022

SPC update did keep marginal risk right along Canadian border
overnight. More of a just in case situation. 850 mb warm advection
will be targeting southern Manitoba tonight so would expect the
cluster of thunderstorms east of Regina to move east overnight.
Overall those Saskatchewan storms have weakened, but still there
should be some convection moving thru S Manitoba overnight. Chance
for severe in the far north fcst area is very low but non-zero.
South of highway 2 dry overnight. A cluster of severe warned
storms in eastern Manitoba is moving into NW Ontario and clipping
NW Angle.

UPDATE Issued at 701 PM CDT Sun Jul 17 2022

Wind shift boundary holding a bit farther west this aftn, but
there is a west wind shift into Langdon, Devils Lake and
Carrington. But visible satellite shows no CU along it so despite
the heat of the day. Peak heat indices reached 107 at KGFK. Some
higher. But trend is now down so let heat advisory expire on
schedule. Talked with SPC and feeling is nothing will form in our
area. Any storms will have to move southeast from Winnipeg area
into far NW MN this evening. Otherwise will be watching the strong
supercell moving into far NW ND from Saskatchewan and see how that
evolves.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 245 PM CDT Sun Jul 17 2022

Heat and possible thunderstorms are the biggest impacts this
evening, with Monday focusing more on the potential for severe
weather.

A heat advisory is in effect for the North Dakota side of the Red
River Valley and the Devils Lake Basin through 7 PM tonight. Heat
indices are expected to reach 103 degrees in some locations as we
continue to warm in this moist airmass. Remember to drink plenty of
water and take breaks in the shade if working outside!

Outside of heat concerns, there are also concerns for thunderstorms
this evening in the Red River Valley and east into Minnesota. Most
likely time for initiation according to guidance is right around 6 -
8 PM tonight. A weak surface trough is expected to provide some
forcing and a place for storms to develop as it pushes through the
area this evening. If the cap can be eroded, thunderstorms will
easily be able to occur and have access to plentiful instability,
moisture, and good shear (30-50kts bulk 0-6km). This means that
severe storms are on the table this evening, with hail and winds
being the primary threats. SPC has placed us in a MRGL risk for
severe storms this evening with this disturbance, and agrees that it
is conditional on if the cap can break.

A warm front will push in Monday ahead of a strong trough that is
expected to provide stronger forcing into the area. Along this warm
front, severe storms could develop with large hail possible. Once
again, there is concern with the cap inhibiting storm development in
the afternoon, and forecast soundings corroborate this. In many
forecast soundings, a large cap is present near the surface, but
begins to erode away as the forcing comes closer for the overnight
precipitation chances.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM CDT Sun Jul 17 2022

There is still the potential for severe thunderstorms Monday evening
through Tuesday/ A period of windy conditions and the potential for
advisory winds arrives behind the cold front Tuesday as winds shift
to the north and northwest. Otherwise, the probability for hazardous
weather is low through the remain long range periods.

Monday evening into Tuesday:

A warm front or stalled frontal zone may remain in place over our
CWA Monday evening, and as an initial mid level impulse may kick out
ahead of the main trough into our west late Monday evening.
Initially strong CAP will be in place and while parameters may
support severe potential, guidance continues to show variance on
coverage/evolution and whether CAP is even able to break during the
evening hours. If the CAP breaks or upstream development holds
together we could see discrete cell development that may turn into a
smaller MCS (this has been depicted by some CAMs). All hazards would
be possible if discrete cells form as very moist/hot BL conditions
and steep lapse rates could support high MLCAPE values (similar to
today) and a bit more shear as winds aloft increase through the
evening. The threat Monday evening is more conditional for our CWA.

The main period of forcing arrives late Monday night into Tuesday
morning as diffluent flow aloft and the nose of the main jet
rounding the upper low noses into eastern ND. Additional upstream
development may congeal into yet another MCS (more of a wind and
heavy rain threat) that would then possibly track across our
northern CWA along the previously mentioned frontal zone. Whether
this is elevated or not is still also in question, but even elevated
parcels will likely have enough instability as mid level lapse rates
steepen and deep layer shear increases. There continues to be
solutions that show less activity in our CWA (more in Canada)
through Tuesday. The timing of the upper low will also play a role
in where the warm sector sets up Tuesday afternoon/evening as the
cold front drops into our CWA creating yet another widow for
possible redevelopment during peak heating (this threat may also
remain further east). PWATs remain high and ensembles do show a
signal for 1"+ totals in our far north (30-50% probabilities between
GEFS/ECM), but there is a northward trend reflected in NBM/WPC QPF.
In addition, strong unidirectional north-northwest flow behind the
upper low coupled with the cold front passage/increased mixing may
support near advisory winds with the RRV and west Tuesday
afternoon/evening.

Wednesday-Sunday:

Northwest flow initially returns behind the
departing upper low and seasonal temperatures in the 80s return. The
ridge to the west eventually shifts east again and westerly flow
returns. Temps would then show some warning trends, but there isn't
a signal for highs as extreme as today or Monday (may near 90 in our
south by the weekend). The shift to westerly flow along the apex of
the ridge does bring with it the potential for additional progressive
shortwave troughs moving into the region along the apex of the broad
ridging. These have very low predictability at this range and
impacts/coverage details for showers/thunderstorms will carry more
uncertainty. This is reflected by ensembles and NBM introduces lower
slight chance/chance PoPs by next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1155 PM CDT Sun Jul 17 2022

VFR through the pd. But will need to watch for t-storm coverage as
near t-storms MVFR cig and vsbys possible. But very uncertain in
coverage the next 24 hours. Winds southerly but may turn more east
late today in NE ND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...AK
LONG TERM...DJR
AVIATION...Riddle
Hazardous weather outlook, Jul 17, 8:03 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
903 PM CDT Sun Jul 17 2022

MNZ004>008-NDZ006>008-016-054-190215-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Eastern Walsh-Western Walsh-
903 PM CDT Sun Jul 17 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

There is a chance for showers and a few thunderstorms overnight
along the Canadian border.  Isolated severe thunderstorms are
possible overnight with hail to 1 inch and wind gusts to 60 mph
the threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday afternoon into Tuesday morning there will be a chance for
strong to severe storms as cool front moves across the region.
Hail up to 2 inches in size and wind gusts to 60mph appear to be
the main threats.  Heat indices Monday will be near 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-013>015-029-NDZ014-015-024-026>030-038-039-049-052-053-
190215-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-Wilkin-Benson-
Ramsey-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
903 PM CDT Sun Jul 17 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday afternoon into Tuesday morning there will be a chance for
strong to severe storms as cool front moves across the region.
Hail up to 2 inches in size and wind gusts to 60mph appear to be
the main threats. Heat indices Monday will be near 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ009-016-017-022>024-027-028-030>032-040-190215-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
903 PM CDT Sun Jul 17 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday afternoon into Tuesday morning there will be a chance for
strong to severe storms as cool front moves across the region.
Hail up to 2 inches in size and wind gusts to 60mph appear to be
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 9:45 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1045 PM CDT Sun Jul 17 2022

MNZ006-180445-
Lake Of The Woods MN-
1045 PM CDT Sun Jul 17 2022

...A strong thunderstorm will impact portions of north central Lake
of the Woods County through 1145 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet, or 49 miles northeast of Roseau, moving southeast at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Angle Inlet, Oak Island, Flag Island and Penasse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
      4937 9495 4933 9487 4932 9481 4929 9482
      4918 9479 4912 9477 4909 9475 4903 9485
      4930 9516 4939 9515
TIME...MOT...LOC 0345Z 317DEG 38KT 4943 9513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Riddle
Special weather statement, Jul 17, 10:11 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1111 PM CDT Sun Jul 17 2022

MNZ006-180515-
Lake Of The Woods MN-
1111 PM CDT Sun Jul 17 2022

...A strong thunderstorm will impact portions of central Lake of the
Woods County through 1215 AM CDT...

At 1110 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Angle Inlet, or 41 miles northeast of Roseau, moving
south at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Long Point, Lude and Arnesen around 1140 PM CDT.
  Birch Beach around 1145 PM CDT.
  Wheelers Point and Williams around 1200 AM CDT.
  Graceton around 1210 AM CDT.
  Pitt and Baudette around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4934 9498 4905 9473 4888 9468 4883 9471
      4878 9469 4874 9464 4871 9454 4870 9454
      4872 9506 4883 9509 4892 9509 4891 9511
      4904 9516 4927 9516
TIME...MOT...LOC 0410Z 339DEG 32KT 4923 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Riddle
Special weather statement, Jul 17, 11:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1211 AM CDT Mon Jul 18 2022

MNZ005-006-180615-
Roseau MN-Lake Of The Woods MN-
1211 AM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northeastern Roseau
and central Lake of the Woods Counties through 115 AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Springsteel Island, or 26 miles northeast of Roseau, moving southeast
at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Arnesen around 1220 AM CDT.
  Swift around 1225 AM CDT.
  Roosevelt around 1235 AM CDT.
  Williams around 1245 AM CDT.
  Graceton around 1250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4872 9518 4900 9546 4900 9516 4918 9515
      4915 9480 4908 9474 4888 9468 4883 9471
      4878 9469 4874 9464 4871 9454
TIME...MOT...LOC 0510Z 318DEG 31KT 4900 9523

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 230 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake of the Woods

When
July 17, 11:35 PM CST
Where
Lake of the Woods County, 6.22 mi N of Williams
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.860, -94.950

Peak wind was measured by an NDAWN station at the 10 meter height.

Hail, Roseau

When
July 18, 4:42 AM CST
Where
Roseau County, 1.45 mi NNW of Roseau
Measured
1 in hail
Reported by
Public
Coordinates
48.870, -95.760

Hail, Roseau

When
July 18, 4:48 AM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
1.5 in hail
Reported by
Public
Coordinates
48.850, -95.760

Hail, Roseau

When
July 18, 5:15 AM CST
Where
Roseau County, 3.31 mi NNW of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
48.840, -95.140

Hail, Lake of the Woods

When
July 18, 5:20 AM CST
Where
Lake of the Woods County, 5.84 mi WNW of Williams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -95.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049246, 1049247, 1049248, 1049249, 1049250.